Format

Send to

Choose Destination
J Am Dent Assoc. 2008 May;139(5):581-5.

Recognizing doxycycline-induced esophageal ulcers in dental practice: a case report and review.

Author information

1
Department of Periodontology and Implant Dentistry, New York University College of Dentistry, New York City, NY, USA. EperioDr@aol.com

Abstract

BACKGROUND:

Doxycycline-induced esophageal ulcer is a documented adverse drug reaction. Unfortunately, many health care professionals are not familiar with this particular drug reaction. Because doxycycline frequently is prescribed in the clinical practice of periodontics, it is important for dentists to be aware of this potential drug reaction.

METHODS:

The authors describe the case of a patient who was taking doxycycline after undergoing periodontal surgery and experienced a complication. The diagnosis revealed that the patient had developed an esophageal ulcer as a result of taking the doxycycline.

RESULTS:

The patient's esophageal ulcer resolved with the aid of dietary changes and a prescription of rabeprazole, a proton pump inhibitor.

CONCLUSIONS:

and

CLINICAL IMPLICATIONS:

The etiology of doxycycline-induced esophageal ulceration is complex, and proper diagnosis is essential for its resolution. Dentists should be aware of the potential for this adverse drug reaction.

PMID:
18451374
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center